Florida, 2008

Hail and Damaging Wind in Florida, June 24, 2008

June 24, 2008 · NWS MLB · 4 events in 4 counties and zones

Sea breeze thunderstorms moved well inland producing hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms moved well inland producing hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 1:58 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 24, 1:58 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT TUE JUN 24 2008

.DISCUSSION...

THRU TONIGHT...
SLOWER START TO CONVECTION TODAY AS AREA IS SOMEWHAT SUPPRESSED FROM
NVA ACROSS NORTHERN SECTIONS. THERE IS ALSO THE LARGE SWATH OF
CIRROSTRATUS CLOUDS WHICH IS LIKELY HAVING A SLIGHT IMPACT ON
HEATING BUT MAX TEMPS MANAGING TO REACH LOWER 90S INTERIOR
NONETHELESS.

THE 15Z CAPE SOUNDING CONTINUES TO INDICATE QUITE AN UNSTABLE AND
BUOYANT ATMOSPHERE WITH RATHER STEEP MID LAPSE RATE AND H5 TEMP OF
-9C. CAPE VALUES NEAR 4000 J/KG. EXPECT AN INCREASE IN STORM
COVERAGE THROUGH EARLY EVENING FOCUSING ON INTERIOR SECTIONS.
ALTHOUGH COVERAGE NOT EXPECTED TO BE AS HIGH AS RECENT DAYS...A FEW
STORMS ARE LIKELY TO BECOME STRONG AND POSSIBLY SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...STEERING FLOW IS COLLAPSING SO
SLOWER AND MORE ERRATIC STORM MOTION CAN BE EXPECTED WITH OVER 2
INCHES OF RAIN POSSIBLE CONTRIBUTING TO LOCALIZED FLOODING.

WED-THU...
H100-H70 RIDGE AXIS EXTENDING FROM THE NRN GOMEX TO THE GREAT LAKES
WILL PUSH TO THE ERN SEABOARD BY 12Z WED AND BRIDGE THE WEAK FRONTAL
TROF DRAPED OVER THE DEEP SOUTH.  THE ATLC SUBTROPICAL RIDGE AXIS
WILL RESPOND BY LIFTING N TO MERGE WITH THE CONTINENTAL RIDGE...
ALLOWING THE H100-H70 STEERING FLOW TO SHIFT TO THE SE.  MID/UPR LVL
MOISTURE THAT HAS POOLED WITHIN THE TROF WILL REMAIN TRAPPED OVER
THE FL PENINSULA AS THE TWO RIDGES SQUEEZE TOGETHER.

MEANWHILE...A TROPICAL WAVE APPROACHING THE WINDWARD PASSAGE IS
EMBEDDED WITHIN A STEADY TRADE WIND FLOW ON THE BASE OF THE ATLC
RIDGE.  THIS WAVE WILL REACH THE FL PENINSULA BY DAYBREAK WED AND
MERGE WITH AFOREMENTIONED MID/UPR LVL MOISTURE BAND...EFFECTIVELY
SATURATING THE AIRMASS OVER THE STATE. WITH THE AIR SATURATED...WILL
GO WITH LIKELY POPS AREAWIDE WED...SPLITTING 60% OVER THE NRN CWA
AND 70% OVER THE SRN HALF.  HOWEVER...AS HIGH MOISTURE ALSO TENDS TO
LIMIT TSRA ACTIVITY...WILL GO WITH THE NMRS SHRA/SCT TSRA WORDING.

HIGH MOISTURE WILL CONTINUE INTO THU...THOUGH BY THEN THE AXIS OF
THE T-WAVE SHOULD DAMPEN OUT ENOUGH TO DIMINISH ITS DIRECT INFLUENCE
ON THE LCL WX PATTERN.  FURTHERMORE...THE TWO RIDGE AXES WILL HAVE
MERGED COMPLETELY BY DAYBREAK THU...WITH THE NEW AXIS LOCATED OVER
THE N HALF OF THE PENINSULA.  THIS WILL GENERATE A MORE S/SERLY FLOW
OVER THE SRN HALF OF THE PENINSULA...AND A S/SWRLY FLOW OVER THE NRN
HALF.  EARLIER SEABREEZE FORMATION OVER THE SRN PENINSULA SHOULD
RESULT...WHILE THE OVERALL STEERING FLOW WOULD CARRY ANY CONVECTION
TO THE N.  SCT POPS WILL REMAIN OVER THE SRN CWA...LIKELY OVER THE N.

FRI-MON...(PREVIOUS DISCUSSION)
FRONT MOVING ACROSS THE SOUTHEAST PUSHES SURFACE RIDGE SOUTH FAR
ENOUGH FOR A SOUTHERLY COMPONENT TO THE WIND. DO NOT SEE MUCH IMPACT
EXCEPT FOR OVERNIGHT/MORNING SOUTH TO SOUTHWEST SURFACE WINDS FROM
CAPE CANAVERAL NORTH.

&&

.AVIATION...
MOSTLY VFR BUT WDLY SCT TSRA EXPECTED TO DEVELOP MAINLY OVER
INTERIOR SECTIONS. ALTHOUGH LOWER COVERAGE THAN RECENT DAYS...STORMS
WILL BE CAPABLE OF PRODUCING CONVECTIVE WIND GUSTS IN EXCESS OF 35
KNOTS AND HAIL UNTIL 00Z.

&&

.MARINE...
AS LOW LEVEL RIDGE CONTINUES TO LIFT NORTHWARD ACROSS THE WATERS...
THERE IS LITTLE CHANCE FOR OFFSHORE MOVING STORMS ALONG THE TREASURE
COAST. IF ANY STORMS ARE ABLE TO MOVE OFF THE MAINLAND...IT WOULD
HAVE TO BE NORTH OF CANAVERAL BUT EVEN THIS IS LESS LIKELY THAN
PREVIOUS DAYS. WINDS WILL CONTINUE 10 KNOTS OR LESS WITH SEAS 1-2
FEET OVERNIGHT.

WED-SAT...SUBTROPICAL RIDGE AXIS WILL SHIFT NORTH OF THE CENTRAL
PENINSULA ON WED...ALLOWING S/SE FLOW TO DEVELOP AND REMAIN INTO THE
WEEKEND.  T-WAVE MOVING THRU THE AREA WILL GENERATE NMRS SHRAS/SCT
TSRAS WED AND SCT TSRAS ON THU.  INCREASING SWELL WITH THE T-WAVE
PASSAGE WILL ALLOW OFFSHORE SEAS TO BUILD TO 2-4FT WED NIGHT...THEN
3-5FT ON THU BEFORE DROPPING BACK TO 2-4FT ON FRI.  SEAS WILL REMAIN
2-4FT NEARSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  89  74  87 /  10  70  40  60
MCO  72  90  73  91 /  20  70  40  60
MLB  74  88  75  88 /  10  70  30  40
VRB  73  87  75  87 /  10  70  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...KELLY
LONG TERM....BRAGAW
Hazardous weather outlook, Jun 24, 10:35 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1135 AM EDT TUE JUN 24 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1135 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A HIGH PRESSURE RIDGE WILL NUDGE NORTHWARD INTO CENTRAL FLORIDA
AND CAUSE SOUTHWESTERLY FLOW TO WEAKEN TODAY. THEREFORE...SCATTERED
AFTERNOON THUNDERSTORMS ARE EXPECTED TO FOCUS MORE ACROSS INTERIOR
AREAS AS THE SEA BREEZE MOVES INLAND MORE QUICKLY AND NUMEROUS
BOUNDARIES COLLIDE LATE IN THE DAY INTO EARLY EVENING. COOL
TEMPERATURES ALOFT WILL LEAD TO ISOLATED STRONG STORMS...WITH
LIGHTNING BEING THE GREATEST THREAT. A FEW STORMS MAY ALSO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

...FLOOD IMPACT...
SLOWER STORM MOVEMENT TODAY SHOULD YIELD A FEW MORE RAINFALL
AMOUNTS OF 2 TO 3 INCHES...WHICH WOULD CAUSE PONDING OF WATER ON
ROADWAYS AND OTHER POORLY DRAINED AREAS...MAINLY ACROSS INTERIOR
SECTIONS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS THAT FORM OVER THE MAINLAND TODAY MAY PUSH OFFSHORE
THE VOLUSIA AND NORTH BREVARD COASTS. FREQUENT LIGHTING AND WIND
GUSTS OF 30 TO 35 KNOTS MAY OCCUR OVER THE INTRACOASTAL AND NEAR
SHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A TROPICAL WAVE MOVING ACROSS THE NORTHERN CARIBBEAN AND INTO THE
SOUTHEAST GULF OF MEXICO WILL ELEVATE THE RISK OF LIGHTNING STORMS
WEDNESDAY AND THURSDAY. THE RETURN OF DEEP EASTERLY FLOW WILL
PRODUCE A CHANCE OF AFTERNOON LIGHTNING STORMS FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/LASCODY

In the hours before

Special weather statement, Jun 24, 2:26 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT TUE JUN 24 2008

FLZ144-241945-
SOUTHERN LAKE COUNTY-
326 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORM NEAR MASCOTTE...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER MASCOTTE. THE STORM WAS MOVING NORTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE GROVELAND AND
CLERMONT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. A BRIEF
PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

MRV

The radar

The Tampa radar (KTBW), 108 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 24, 2:27 PM EST
Where
Lake County, Groveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.550, -81.850

Lake County Emergency Management reported trees down on Main Street.

Hail, Volusia

When
June 24, 3:27 PM EST
Where
Volusia County, 1.39 mi ENE of Deltona
Measured
0.88 in hail
Reported by
Public
Coordinates
28.910, -81.210

The public reported nickel size hail in Osteen.

Hail, Orange

When
June 24, 5:23 PM EST
Where
Orange County, 0.39 mi WSW of Union Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.568, -81.286

Penny size hail was reported at the intersection of East Colonial Drive and Goldenrod Road.

Hail, Osceola

When
June 24, 6:45 PM EST
Where
Osceola County, 0.92 mi SW of St Cloud
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
28.240, -81.290

Saint Cloud Police reported penny size hail on Seamens Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121293, 121279, 121284, 121286.